Monday, May 21, 2007

Jabba The Hut and Zyprexa

A few weeks ago, BamaGal asked me to write about medication and weight gain. Although I've suffered a wide array of side effects on medication, weight gain is a real bummer. And while I've gained weight on any number of drugs, the worst by far was Zyprexa. I gained ten pounds a week and by the time I added 30 pounds, I stopped taking it.

Although I have high self-esteem, I felt I had begun looking like Jaba the Hutt from Star Wars. It's bad enough to be bipolar but to be fat and bipolar was more than I could stand. All these years later, I'm grateful I went off Zyprexa as quickly as I did. If you read Bipolar Chica's comments from May 15, she got diabetes from taking Zyprexa and Seroquel.

On January 4, 2007, Eli Lilly, the maker of Zyprexa agreed to pay over $500 million to settle 18,000 lawsuits with others who took Zyprexa and got diabetes or hypoglycemia. (Bipolar Chica, you should check this out because there are more Zyprexa class action suits being waged.)

However, this deviates from BamaGal's question, which is about how we deal with weight gain and medication? In my case, it wasn't like the medications that caused weight gain were effective so it was easy for me to decide to stop taking them. But, for those of you who take medication that is working and yet causing weight gain, what is your advice?

1 comment:

Howard said...

My new PsychD wants to consider taking me off Zyprexa b/c of the diabetes thing. To tell the truth, I'm a bit nervous about it - my cocktail right now is really cruising along. But I agree with him that I need to look out 5, 10 years from now, and we don't know yet how harmful - or not - Zyprexa is in the long term.